Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 50, NWS Brownsville, TX

October 12, 2003Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 12, 2003, 1:34 PM CDT for Cameron County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2003, 1:34 PM CDT (18:34 UTC)
Expired
Oct 12, 2003, 4:30 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 6.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2003-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2003-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 121839
FFWBRO
TXC061-122130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
134 PM CDT SUN OCT 12 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 430 PM CDT

* AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  THESE THUNDERSTORMS WERE NEARLY STATIONARY AND ARE PRODUCING VERY  
  HEAVY RAINFALL AND FLOODING OVER EASTERN CAMERON COUNTY.  THESE    
  STORMS ARE PRODUCING RAINFALL RATES FROM ONE TO TWO INCHES AN      
  HOUR.   

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...BROWNSVILLE...RIO HONDO...RANCHO VIEJO...AND BAYVIEW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 2642 9721 2601 9715 2583 9745 2605 9758
          2632 9761 2633 9755

$$

SPEECE
1 follow-up statement
000 
WGUS74 KBRO 121952
FFSBRO
TXC061-122015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
250 PM CDT SUN OCT 12 2003

...THE FLASH FLOOD WARNING FOR EASTERN CAMERON COUNTY HAS BEEN 
CANCELED...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
LINE OF SHOWERS AND THUNDERSTORMS THAT HAD COVERED MUCH OF EASTERN 
CAMERON COUNTY WITH VERY HEAVY RAINFALL HAD WEAKENED. ONLY SOME 
LIGHT TO MODERATE SHOWERS GENERATING RAINFALL RATES LESS THAN ONE 
INCH PER HOUR WERE OBSERVED NEAR SOUTH PADRE ISLAND. 

REMEMBER...RUNOFF FROM THE EXCESSIVE RAINFALL THAT HAS ALREADY 
FALLEN WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS 
AND NEAR LOW WATER CROSSINGS. DOPPLER RADAR ESTIMATES THAT UP TO 5 
INCHES OF RAIN HAS FALLEN ON THE WEST SIDE OF BROWNSVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

MCELROY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 9:45 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Oct 12, 9:45 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
945 AM CDT SUN OCT 12 2003

.SHORT TERM...A SURFACE LOW PRESSURE SYSTEM LOCATED OVER NORTHEAST
MEXICO AND AN APPROACHING COLD FRONT HAS RESULTED IN NUMEROUS
SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS...ACROSS
PORTIONS OF DEEP SOUTH TEXAS THIS MORNING.  A LARGE MCS IS
POSITIONED OVER PARTS OF DEEP SOUTH TEXAS THIS MORNING.  THIS AREA
OF SHOWERS AND THUNDERSTORMS IS DRIFTING SLOWLY EASTWARD WHILE THE
INDIVIDUAL SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD THE NORTH
NORTH EAST NEAR 20 MPH.  BROWNSVILLE DOPPLER RADAR HAS DEPICTED
AREAS OF VERY HEAVY RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS.
FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME AREAS THIS MORNING. A
FLASH FLOOD WATCH REMAINS IN AFFECT THROUGH 5 PM TODAY...IT MAY BE
NECESSARY TO EXTEND THE WATCH LATER TODAY.  THE FRONTAL BOUNDARY IS
EXPECTED TO STALL OVER DEEP SOUTH TEXAS THIS AFTERNOON.  ABUNDANT
LOW LEVEL MOISTURE IS BEING ADVECTED FROM THE GULF OF MEXICO.  THE
AVN HAS HANDLED THIS SITUATION WELL.  PRECIPITATION AMOUNTS OF 2 TO
3 INCHES WITH LOCALLY HEAVIER AMOUNTS OVER 5 INCHES ARE POSSIBLE
OVER PORTIONS OF DEEP SOUTH TEXAS TODAY. CURRENT FORECAST PACKAGE
LOOKS GOOD. NO UPDATES ARE NECESSARY AT THIS TIME.
&&

.LONG TERM...PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER DEEP SOUTH TEXAS THIS WEEK AS A
SERIES OF COLD FRONTS MOVE INTO DEEP SOUTH TEXAS.  A STRONG COLD
FRONT WILL MOVE ACROSS DEEP SOUTH TEXAS WEDNESDAY RESULTING IN THE
POSSIBILITY OF ANOTHER ROUND OF HEAVY RAINFALL.
&&

.MARINE...BUOY CONTINUES TO SHOW WINDS AND SWELLS PUSHING UP NEAR
SCA LEVELS OFFSHORE AHEAD OF THE APPROACHING COLD FRONT. WILL
MAINTAIN THE SCA HEADLINE FOR THE OFFSHORE WATERS TODAY. CURRENT CWF
WORDING LOOKS OK WITH ONLY MINOR ADJUSTMENTS REQUIRED.

&&

.AVIATION...CURRENT CONV TRENDS FROM KBRO RADAR WILL MAINTAIN THE
CONV THREAT FOR ALL OF THE AIRPORTS IN THE LOWER RGV.  AS THE CONV
AREA SHIFTS FURTHER EAST...THE CIGS AND VSBYS AT THE HRL AND BRO
AIRPORTS WILL LOWER DRAMATICALLY. CURRENT TAF WORDING LOOKS OK WITH
NO MAJOR CHANGES REQUIRED ATTM.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH THRU 22Z FOR TXZ248>257
 SCA TODAY FOR GMZ150-155-170-175.
&&

SYNOPTIC-GRIDS...63
MARINE-AVIATION...60
MESO...58/CAMPBELL

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 6:05 AM CDT, 7 hours 29 minutes before
TXZ248>257-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 AM CDT SUN OCT 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF DEEP SOUTH
TEXAS UNTIL 5 PM SUNDAY. AN EXTENSION OF THE WATCH THROUGH TOMORROW
IS LIKELY. NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE
BEEN MOVING ACROSS DEEP SOUTH TEXAS THROUGH EARLY MORNING AND ARE
EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL
AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT OFFSHORE TODAY...DUE TO MODERATE
TO STRONG EASTERLY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR
MONDAY...AS A COLD FRONT STALLS OVER DEEP SOUTH TEXAS AND LIFTS THE
MOIST AND UNSTABLE AIRMASS OVER OUR REGION. FLASH FLOODING WILL BE
THE MAIN THREAT...ALTHOUGH STRONG GUSTY WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE. A STRONG COLD FRONT WILL MOVE
THROUGH OUR REGION WEDNESDAY WITH FLOODING RAINS A POSSIBILITY ONCE
MORE. WITH MODERATE TO STRONG WINDS BEHIND THE FRONT...SMALL CRAFT
ADVISORIES FOR WINDS AND SEAS MAY BE NECESSARY WEDNESDAY AND
THURSDAY. A STRONGER FRONT IS DUE FRIDAY NIGHT...BRINGING STRONG
NORTH WINDS OVER THE COASTAL WATERS WITH THE NEED FOR SMALL CRAFT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND MONDAY.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:58 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 3:19 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 4:48 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 5:20 AM CDTFlash Flood WarningBROHidalgo3 hr
Oct 12, 5:23 AM CDTSevere Thunderstorm WarningBROHidalgo37 min
Oct 12, 6:00 AM CDTSevere Thunderstorm WarningBROHidalgo45 min
Oct 12, 6:08 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 7:29 AM CDTSevere Thunderstorm WarningBROHidalgo46 min
Oct 12, 7:38 AM CDTTornado WarningBROHidalgo52 min
Oct 12, 8:10 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata3 hr
Oct 12, 8:51 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy39 min
Oct 12, 9:52 AM CDTFlash Flood WarningBROKenedy, Willacy3 hr
Oct 12, 10:21 AM CDTFlash Flood WarningBROCameron3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.